Malignancy-Associated Hypercalcaemia
Written 2nd September 2020 - Last Update 24th July 2026
Malignancy-Associated Hypercalcaemia
Commonly associated with squamous cell lung cancer, breast cancer and multiple myeloma, though many other cancers can cause it.
Clinical features
Confusion, delirium, nausea/vomiting, increasing pain, constipation, thirst, or polyuria. Can cause acute kidney injury, exacerbate pre-existing chronic kidney disease, and precipitate other electrolyte abnormalities. Serum calcium is corrected for plasma albumin, which is frequently low in this patient group.
Management
The urgency of treatment depends on severity, associated symptoms, and the patient’s place in their illness trajectory. Recurrent hypercalcaemia, or hypercalcaemia that’s symptomatic and poorly responsive to treatment, generally signals the condition is becoming refractory and the patient is approaching the terminal phase.
- Treat symptomatic hypercalcaemia with IV rehydration followed by a bisphosphonate. Failure to rehydrate first can cause renal failure from calcium complex deposition in the kidney.
- After rehydration, bisphosphonates are appropriate when corrected serum
calcium is ≥3.0 mmol/L, or <3.0 mmol/L with symptoms:
- Pamidronate 60–90 mg IV over 4 hours (starting dose depends on initial calcium level), or
- Zoledronic acid 4 mg IV over at least 15 minutes.
- Review medications and cease anything exacerbating hypercalcaemia (e.g. calcium supplements, vitamin D, thiazide diuretics).